DEAR DR. DONOHUE: I have had episodes of hyperventilation. It happens, it seems, whenever some crisis arises in my life, like a family disturbance. My question is not about that part. It concerns the technique of breathing into a paper bag to stop the rapid breathing. My doctor says he doesn't recommend that anymore, but didn't say why. Can you comment? - Mrs. G.K.
ANSWER: Hyperventilation is overbreathing, and yes, anxiety attacks may precipitate that in some persons.The bag-breathing technique was once all but universally endorsed as a way to end an attack. In overbreathing, the blood gas balance is thrown off with too much carbon dioxide breathed out. That causes a blood chemistry imbalance. The bag breathing was seen as a good way to reestablish the carbon dioxide level.
Recently, the technique has been challenged. First of all, it has not worked well for many, and secondly, it can be actually harmful for some people, like those with angina whose blood (oxygen) supply to the heart muscle is already unreliable. Bag breathing limits oxygen supply. And some people have illnesses in which blood oxygen is low to begin with.
People with hyperventilation are encouraged to reestablish proper breathing normally to abort an episode and to prevent attacks by working at control of the underlying anxiety through medicine or consultation.
DEAR DR. DONOHUE: I am a 53-year-old woman about a year past my menopause. I am not on estrogen. I recently had vaginal spotting. My gynecologist scheduled me for an immediate D&C. (My Paps have all been normal over the years.) Is it necessary to rush into a D&C? Why not wait for a while? - J.L.
ANSWER: Your doctor's anxiety to get this D&C behind you is not surprising. Any uterine bleeding occurring after menopause is viewed with concern that it might indicate cancer of the uterus. Negative Pap smears are not a sufficiently reliable indicator of uterine health. They are done mainly to check for cancer of the cervix, the lowermost segment of the uterus.
Even though cancer is uppermost on the doctor's mind in such situations as yours, it is found in only one in five women. However, those odds are not comfortable enough to permit any guesswork. The earlier such cancer is found, the better the odds for complete cure. I am sending on the menopause material. Others may order by writing: Dr. Donohue/No.21, Box 830, Gibbstown, NJ 08027-9909, enclosing a long, stamped, self-addressed envelope and $2.
DEAR DR. DONOHUE: I have eyelid spasm (blepharospasm). Is there an injection of some kind to get rid of it? Who would I see to get treatment? Are there side effects (from the injection)? - T.K.
ANSWER: Blepharospasm is uncontrolled closure of the eyelid muscles. The injection to which you refer is of botulinum toxin. That is a weak and purified version of the toxin that the botulism germ produces. It is injected into the muscles that are causing the spasm. It weakens those muscles, releasing their hold, so to speak. That relieves the spasms.
The treatment is considered safe. Some patients may experience some eye irritation or a tendency of the lid to droop for a while after therapy. You should consult an ophthalmologist.
FOR P.L. - Major depression is depression so profound that the person cannot function. He or she is unable to work, sleep or enjoy former activities. It interferes with basic drives, such as appetite and sex.
- Dr. Donohue welcomes reader mail but regrets that, due to the tremendous volume received daily, he is unable to answer individual letters. Readers' questions are incorporated in his column whenever possible.